“She’s a little light-headed and her heart’s going really fast,” the officer says. “She needs you to run a tape on it.”
The woman, sitting on the couch, is pale and looks uncomfortable.
Her pulse is very rapid. Too fast for me to count.
She says this has been going on for twenty minutes. She had an episode that lasted fifteen minutes a few days ago, and just one episode a month before that lasted almost a half an hour. She made it to the doctor’s office. He felt her pulse and discovering it to be very rapid, ordered an ECG. The nurse at the patient’s request brought in a glass of cold water, which the patient drank while she put the electrodes on. When they did the 12-lead her heart was back to normal. Without the printout, the doctor said he couldn’t tell what was wrong.
“Well, let’s not give you a cold glass of water before we record you then,” I say. It is quite likely the cold water triggered the patient’s vagus nerve, which sent a signal to the heart, slowing it down, and giving it a chance to reset in a normal rhythm.
I attach the limb leads, and glance at the monitor.
A PSVT. Paroxysmal Supraventricular Tachycardia. I hit print.
“Consider yourself recorded.”
“You’re going to give me that recording so I can show the doctor?”
“Better than that,” I say, as I attach electrodes to my 12-lead cables. I’m going to take a more detailed picture of your heart, and then I’m going to fix you.”
“Are you going to give me a cold drink of water?”
“Perhaps, but let’s try a couple other things first.”
I instruct her to cough a couple times. No change in the rhythm. I have her bear down like she is going to the bathroom, “but don’t go,” I caution. No change. Both these maneuvers also activate the vagus nerve, which can sometimes slow the heart and help break the rhythm.
We try the cold water.
“I guess we’ll have to go the medicine route.”
The patient immediately reaches for her medication list to show me what she is already on, but I explain the medicine I am giving her — adenosine — will be IV.
Years ago I had two patients who were in PSVTs convert before I could give them the adenosine. One self-converted when we were carrying her down the stairs, another when we hit a bump in the road when I was drawing up the medicine. I was a younger medic then and deeply disappointed that I didn’t get to give the drug — a paramedic favorite because of its quick response in the patient condition when it works. Not only did I not give the drug, I failed to record a strip, thinking I had plenty of time. That started me recording a strip as soon as possible and also giving the drug on the spot. That worked well until the day I gave it to a patient sitting at his desk. Five seconds after I pushed the adenosine, the patient then slumped over on the desk in sudden ventricular tachycardia. Opps. A little known, but documented side effect. Now not only do I always get a 12-lead before I try to convert a patient, but I make certain the patient is on the stretcher first. If they are going to go out, I don’t want to have to worry about picking them up.
This woman has nice veins, which is great. Ideally, you want the biggest catheter you can get into the biggest vein you can find closest to the heart. I’m not talking a 12 in the jugular (a neck vein), but if you can put an 18 in the AC — the vein in the crook of the elbow, that is great. IV catheter sizes get bigger as the number gets smaller. Most medics just carry a selection from the tiny 24 to the large bore 14. (Some carry a 12 for needle decompressions.) You want the big vein close to the heart because the drug lasts for such a short time (adenosine’s half life is 10 seconds), you need to get it to the heart before it is deanimated.
I have at times had to settle for hand veins, and a couple times have done it successfully with a 24 in the hand, but ideally the 18 in the AC is what you want. Out in the ambulance, I sink the IV and attach a saline lock. I then draw up the 6 mg (2 cc) dose of Adenosine in a 5 cc syringe (I use a 5 cc in case the drug doesn’t work, then I can use the same syringe for the second dose, which is 12 mg (4 cc) )and 10 cc of normal saline in another syringe. I stick both needles in the saline lock.
I push the adenosine and then rapidly fire the saline a split second later. Think of it as the 10 cc of saline being a rocket booster to hurtle the adenosine payload through the veins up through the vena cava and into the heart where it works its magic. (Be careful when you do this to hold the stopper down after you have fired the first syringe. If you don’t, when you fire the saline it may back up into the first syringe decreasing the pressure of the thrust.)
I still love giving the drug, but for the patient’s sake, I always try the vagal maneuvers first. If the vagal maneuvers don’t work, I hope the patient self-converts. Some people take to adenosine better than others. It can be very uncomfortable. The drug itself only lasts in the body about 15 seconds, but what it does is basically produce asystole -– flat line — until the heart can reset itself. The asystole usually only lasts a few seconds, but it can seem much longer.
“You may feel uncomfortable — it affects everyone differently — but keep in mind it only lasts for a few seconds — ten at most — and then is gone.”
“What do you mean by uncomfortable?” the woman asks.
“Some people feel chest pain, other just anxiety. It is different for everyone.”
What I don’t tell her is I have had people who have been treated both by being shocked without sedation and who have received adenosine on the other, and who would prefer I shock them they found the adenosine so unsettling. A patient once told me he they felt like he had died and left his body after I gave him the adenosine, and I have seen patients grab at the chest in sheer terror. I am hoping this one will go easier.
The terror can go both ways. The paramedic has to go through the experience of watching his patient flat line, praying for a beat, and then watching a whole bunch of funky beats and waiting for them to organize into a nice sustained sinus. The years and number of times I have given the drug have somewhat moderated my fear. And I will say it is much less scary for us now that we have the LP 12 monitors. When I started we had LP 5s and 10s which had a much smaller and shorter screen, so you really did see nothing but asystole. Now it is rare because the screen shows several seconds worth of time all at once as opposed to maybe only a second or two, so you never really see just a complete flat line on the screen anymore.
“Ready, here goes,” I say, as I fire first the five cc syringe and then the ten.”
I watch the monitor and see the sudden break in the rhythm, and say, “You should be feeling it now.”
“I’m feeling it,” she says.
“It’ll pass, it’ll pass, and you should be feeling better.”
“Let’s hope so.” She looks like it starting to bother her.
“How about now?”
The rhythm is back to sinus.
“I am. That wasn’t too bad.”
“I’m glad for both of us.”
I do a repeat 12-lead, and spend the rest of the ride chatting with the patient. Sometimes I explain in advance what a drug does, but with adenosine, I wait until after to fully explain. I show them the strip and tell them how the drug temporarily stopped their heart.
The heart is very electrical. Each beat originates with an electrical spark in the SA node. The electricity causes the atrium, the top chambers of the heart to contract, pumping blood to the ventricles below. The electricity has to go through a gate called the AV node, where it is delayed temporarily to allow the ventricles to fill with blood, and then the electricity continues down into the ventricles, causing them to contract and pump blood throughout the body. If there wasn’t a delay in the AV node, there ventricles would contract with no blood in them, and that would not be good at all.
In a PSVT, the AV node, instead of acting like a one-way door, suddenly becomes a revolving door. The electricity whirls around causing both chambers of the heart to fire very rapidly — I’ve seen it as high as 240. Because the heart is no longer pumping effectively, this can cause the patient to feel very light-headed and uncomfortable. The body of course cannot tolerate this indefinitely.
Adenosine acts like a stake in the whirling door. Stopping it cold From 170 beats a minute in this woman’s case; it is suddenly not beating at all. The heart then starts back on its own, and after a few funky beats, should resume its regular activity.
The dose of 6 mg, if properly flushed rapidly up to the heart, corrects the rhythm about 60% of the time. I have had several patients who I have had to give 12 mgs to. That I understand is effective a cumulative 92% of the time. If that doesn’t work, you can give a second 12 mg dose. Fail again, and it is time to consider shocking the patient. Adenosine won’t work if the patient has a rapid atrial fibrillation or another problem that originates above the AV node.
I always hope that six works, because if the patient has had a bad experience, I don’t have to try to convince them to let me do it again.
Six is the charm this time. At the hospital I make copies of the 12-leads and conversion strip, leaving one in the patient’s chart and handing her another so she can show it to her cardiologist if the other copy gets lost. The patient says she is not looking forward to spending the night in the hospital, but I tell her while it will be up to the doctor, in many cases, I have observed patients with resolved PSVTs simply be told to follow-up with their cardiologist and sent home. Sometimes they may be put on a beta blocker in the interim.
The next day I get a phone call that the patient stopped by the ambulance headquarters and left a thank you note and an assortment of Christmas cookies for my partner and me.
Here’s some more information on Adenosine